Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 19, NWS Hastings, NE

April 12, 2017Osborne County, Rooks County, Smith County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Apr 12, 2017, 4:35 PM CDT for Osborne County, Rooks County, Smith County, Kansas. It was in force for 40 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2017, 4:35 PM CDT (21:35 UTC)
Expired
Apr 12, 2017, 5:15 PM CDT
In force
40 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Osborne County, KS, Rooks County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 100 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 4:50 PM CDTHAIL 0.54 Ne Woodston, KS
Apr 12, 5:08 PM CDTHAIL 14 Ne Woodston, KS
Apr 12, 5:18 PM CDTHAIL 16 Nw Alton, KS4 MILES WEST AND 4 MILES NORTH OF ALTON REPORTS OF HAIL COVERNING THE GROUND TO 4 INCHES OF DEPTH. MOSTLY NICKEL SIZED HAIL, BUT QUARTER SIZE MIXED IN. TIME ESTIMATED FROM RADAR. HAIL REPORTED TO HAVE LASTED ABOUT 15 MINUTES.
Apr 12, 5:18 PM CDTHAIL 16 Nw Alton, KS4 MILES WEST AND 4 MILES NORTH OF ALTON REPORTS OF HAIL COVERNING THE GROUND TO 4 INCHES OF DEPTH. MOSTLY NICKEL SIZED HAIL, BUT QUARTERS MIXED IN. TIME ESTIMATED FROM RADAR. HAIL REPORTED TO HAVE LASTED ABOUT 15 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2330 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

862 
WUUS53 KGID 122135
SVRGID
KSC141-163-183-122215-
/O.NEW.KGID.SV.W.0019.170412T2135Z-170412T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
435 PM CDT WED APR 12 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northeastern Rooks County in north central Kansas...
  Southwestern Smith County in north central Kansas...
  Northwestern Osborne County in north central Kansas...

* Until 515 PM CDT

* At 434 PM CDT, a severe thunderstorm was located over Woodston, or
  21 miles southeast of Phillipsburg, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Woodston, Gaylord, Alton, Portis, Harlan and Cedar. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3952 9925 3957 9915 3957 9907 3961 9907
      3975 9877 3950 9862 3936 9915
TIME...MOT...LOC 2134Z 244DEG 21KT 3948 9911 

HAIL...1.00IN
WIND...60MPH
 
$$

Heinlein
1 follow-up statement
922 
WWUS53 KGID 122157
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
457 PM CDT WED APR 12 2017

KSC141-163-183-122215-
/O.CON.KGID.SV.W.0019.000000T0000Z-170412T2215Z/
Rooks KS-Smith KS-Osborne KS-
457 PM CDT WED APR 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN ROOKS...SOUTHWESTERN SMITH AND NORTHWESTERN OSBORNE
COUNTIES...

At 456 PM CDT, a severe thunderstorm was located near Alton, or 24
miles southeast of Phillipsburg, moving east at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Woodston, Gaylord, Alton, Portis, Harlan and Cedar. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3952 9925 3957 9915 3957 9907 3961 9907
      3975 9877 3950 9862 3936 9915
TIME...MOT...LOC 2156Z 252DEG 14KT 3950 9901 

HAIL...1.50IN
WIND...60MPH
 
$$

Heinlein

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 12:50 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 12, 12:50 PM CDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1250 PM CDT Wed Apr 12 2017

.SHORT TERM...(Today and tonight)
Issued at 319 AM CDT Wed Apr 12 2017

Quiet conditions currently in place early this morning, though
precipitation chances will be on the increase with time. Aloft,
upper air and satellite data continue to show zonal flow in place
across the area. At the surface, southerly winds remain in place
as the CWA sits between high pressure over IN and low pressure
across the lee side of the Rockies. Definitely a more mild night
than 24 hours ago, with 3 am temps ranging from the mid 40s lower
50s.

Over the next few hours, models continue to show at least
scattered precipitation developing just off to the west of the
CWA, driven mainly by an increased LLJ. Not a lot of instability
for activity to work with early this morning, but will keep the
isolated thunder mention going.

Through the daytime hours today, models showing the increased warm
air/moisture advection with the LLJ waning a touch, but never
totally diminishing as it veers to the northeast. Along with this,
a subtle mid level shortwave disturbance looks to pass through
the region, and between the two, models continue to show the
potential for that scattered activity to linger/slide east through
the day. At the surface, the main surface low remains to our
west, but later in the day as that mid level disturbance slide
through, a frontal boundary will be pushed south through the CWA.
Models keep the southerly flow in place for much of the CWA well
into the afternoon, but the front is making more a push later on,
and looks to be another focusing mechanism for thunderstorms
across our south. Until activity actually gets going, it's
difficult to make significant changes to the PoPs, as even now
models still vary some with timing/overall coverage. Have anywhere
from 20-50% chances going at this point. While instability isn't
much this morning, models in good agreement showing modest values
developing as the day passes. Combined with model deeper layer
shear values, strong/severe thunderstorms remain a concern, mainly
this afternoon/evening across the southeastern half of the CWA.
Large hail/damaging winds remain the primary hazards.

As far as temperatures go for today, models showing that WSW
portions of the CWA may see a late day warm-up, if the clearing
line moves in like those models depict. ESErn portions remain
affected by clouds/precip chances, forecast highs are in the low
70s there, in those WSW areas, mid 70s to near 80 aren't out of
the question. Ahead of that late-day frontal boundary, breezy
south winds are expected, speeds of 15-25 MPH/gusts near 30 MPH
possible.

Tonight, while low PoPs linger into the evening, the better precip
chances are expected to shift south and east of the CWA. Kept the
06-12Z period dry, though a few models show the potential for
light precip lingering even that long, just not enough support for
me to put in a PoP. Will see what upcoming models show.

.LONG TERM...(Thursday through Tuesday)
Issued at 319 AM CDT Wed Apr 12 2017

The weather pattern is active through the period. There are
several upper level waves that move through the area and each
one has the potential to bring some precipitation to the area.
Most of which would be showers and thunderstorms. The problem is,
when the pattern is active, timing the waves coming through can be
a challenge. Models do not always have a good handle on the
smaller waves and timing of any of them is a bit of a challenge.

The first wave move through the area Thursday into Thursday night
before moving out Friday morning. The models are fairly consistent
with this one and showers and thunderstorms are possible as early
as Thursday morning, but there is a better chance Thursday
afternoon and Thursday night. The showers and thunderstorms should
be moving out of the area Friday morning, but there is another
wave moving in from the west and the chance for thunderstorms
continues into the afternoon and evening. This period has some
decent CAPE and there is a little better chance for some thunder.

Saturday morning there could be a little break, but the next wave
starts to affect the area Saturday afternoon and evening. This
wave is a little further to the southeast and only the southeast
part of the forecast area will have a few showers and
thunderstorms.

The models have a few differences for Sunday into Sunday night.
There is a wave to the south of the forecast area but the GFS is a
little further to the north than the ECMWF. Have a few small
chances for some thunderstorms, but do not feel very strong about
them.

By Monday there is another upper level wave approaching the area.
The daytime will start off with only a slight chance for showers
and thunderstorms, but there is a better chance Monday night.
The chance for precipitation continues into Tuesday.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday afternoon)
Issued at 1244 PM CDT Wed Apr 12 2017

Skies will slowly clear at both terminals over the next couple of
hours as a line of showers and thunderstorms continues to push
eastward into southeastern Nebraska and northeastern Kansas.
Expect the possibility for some re-development during the evening
hours along an approaching boundary...but overall...chance of this
is pretty low as most models keep this secondary convection well
east of the terminals. That said...did include a VCTS for a few
hours this evening at KGRI if some redevelopment does occur that
far west. Otherwise...expect mainly clear skies to start the
overnight hours with the likelihood for some low level stratus
development across the local area by early Thursday morning.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...ADP
LONG TERM...JCB
AVIATION...Rossi
Hazardous weather outlook, Apr 12, 3:50 PM CDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
350 PM CDT Wed Apr 12 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
132100-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
350 PM CDT Wed Apr 12 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible across much of the outlook this
afternoon and evening. There will be the potential for some of
these storms to be strong to severe, mainly along and south of a
line extending from Phillipsburg, Kansas to Geneva, Nebraska. The
primary hazards with any severe thunderstorms will be hail up to
the size of ping pong balls and 60 MPH wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There will be multiple chances for thunderstorm across the local
area beginning Thursday and continuing through next Tuesday.
Friday afternoon into Friday night, there is a chance for some of
the storms to be strong to severe, with large hail and strong
thunderstorm wind gusts being the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening south of a line from
Phillipsburg, Kansas to Geneva, Nebraska.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Special weather statement, Apr 12, 1:21 PM CDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Hastings NE
121 PM CDT WED APR 12 2017

KSZ019-121900-
Mitchell KS-
121 PM CDT WED APR 12 2017

...STRONG THUNDERSTORM OVER NORTHERN MITCHELL COUNTY...

At 120 PM CDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Glen Elder, or 8 miles northwest of
Beloit, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Beloit around 140 PM CDT.
  Scottsville around 200 PM CDT.

If threatening weather approaches...move indoors to safety.

LAT...LON 3944 9837 3957 9840 3957 9793 3942 9793
TIME...MOT...LOC 1820Z 288DEG 18KT 3955 9823

Kelley

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 1:21 PM CDTSpecial Weather StatementGIDMitchell39 min
Apr 12, 1:26 PM CDTSevere Thunderstorm WarningGIDMitchell28 min
Apr 12, 2:17 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell28 min
Apr 12, 5:08 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks, Smith52 min
Apr 12, 5:22 PM CDTSpecial Weather StatementGIDJewell38 min
Apr 12, 6:01 PM CDTSpecial Weather StatementGIDSmith44 min
Apr 12, 6:05 PM CDTSpecial Weather StatementGIDOsborne40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.